Alabama, 2011

Damaging Winds in Alabama, March 8 to 9, 2011

March 8 to 9, 2011 · NWS TAE · 8 events in 3 counties and zones

A strong upper level trough and associated surface cold front moved through area. Strong to severe storms accompanied it and produced some straight line wind damage across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$52,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong upper level trough and associated surface cold front moved through area. Strong to severe storms accompanied it and produced some straight line wind damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 8, 8:03 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 8, 8:03 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
903 PM EST TUE MAR 8 2011

...SEVERE STORMS POSSIBLE WEDNESDAY...

.UPDATE...
THE FORECAST FOR TONIGHT APPEARS TO BE ON TRACK WITH GRADUALLY
INCREASING CLOUD COVER AND LOW TEMPERATURES RANGING FROM THE MID
50S OVER THE EASTERN FORECAST AREA TO NEAR 60 OVER THE WEST. A
FEW SHOWERS COULD REACH THE WESTERN BORDER AREAS LATE TONIGHT BUT
MOST OF THE SIGNIFICANT RAIN SHOULD HOLD OFF UNTIL DURING THE DAY
ON WEDNESDAY.

ALTHOUGH RADARS THIS EVENING ARE PICKING UP ECHOES ACROSS THE
FORECAST AREA...THESE ECHOES ARE LIKELY THE RESULT OF MILITARY
CHAFF AND NOT RAINFALL AS THERE IS CURRENTLY LITTLE CLOUD COVER
WHERE THESE ECHOES ARE LOCATED.

THE EVENING SURFACE ANALYSIS SHOWS A DEVELOPING AREA OF LOW
PRESSURE ACROSS NORTHEAST TEXAS WITH A WARM FRONT EXTENDING FROM
THERE INTO SOUTHEAST LOUISIANA. THIS LOW PRESSURE WILL MOVE
NORTHEASTWARD TO A POSITION NEAR CHICAGO BY WEDNESDAY AFTERNOON
WITH A STRONG COLD FRONT APPROACHING THE AREA. AN IMPRESSIVE MCS
HAS DEVELOPED THIS EVENING ALONG THE WARM FRONT ACROSS PARTS OF
SOUTHEAST LOUISIANA INTO SOUTHERN MISSISSIPPI WITH COLD CLOUD TOPS
AROUND -75C. THIS IS THE BEGINNING OF THE SYSTEM THAT WILL AFFECT
THE AREA TOMORROW WITH SHOWERS AND A RISK OF SEVERE STORMS.

THE 18Z GUIDANCE IS SIMILAR TO THE 12Z WITH REGARDS TO THE RISK OF
SEVERE STORMS ACROSS THE AREA TOMORROW...AND IF ANYTHING IS
SLIGHTLY MORE IMPRESSIVE LOCALLY. OF PARTICULAR CONCERN IS THE
18Z LOCAL 4 KM WRF-ARW RUN...WHICH SHOWS A POTENT SQUALL LINE
ENTERING SOUTHEAST ALABAMA AROUND 21Z...THEN CROSSING THE FORECAST
AREA AS THE EVENING PROGRESSES. THE ARW BUFKIT SOUNDING FOR DOTHAN
SHOWS SUFFICIENT SBCAPE GENERALLY BETWEEN 800-1000 J/KG COUPLED
WITH A RATHER LONG AND CURVED HODOGRAPH YIELDING A 0-1 KM HELICITY
OF 360 M2/S2 AND A 0-3 KM HELICITY OF 422 M2/S2 RIGHT IN FRONT OF
THE LINE. LOW LEVEL WINDS ARE STRONG AS WELL WITH 900 MB WINDS ON
THE ARW PROGGED TO BE AROUND 55 KNOTS. THIS IS THE MOST POTENT
SOLUTION OUT OF THE GUIDANCE WITH THE 18Z NAM SLIGHTLY LESS POTENT
AND THE 18Z GFS LESS POTENT THAN THE NAM...ALTHOUGH EACH ARE STILL
SUFFICIENT FOR A SLIGHT RISK OF SEVERE STORMS. LOOKING AT THINGS
FROM THE ENSEMBLE PERSPECTIVE...THE SREF MEMBERS IN BUFKIT
GENERALLY HAVE BETWEEN 500 AND 1000 J/KG OF CAPE COUPLED WITH
AROUND 40 KNOTS OF EFFECTIVE SHEAR AND 0-1 KM HELICITIES GENERALLY
IN THE 200-400 M2/S2 RANGE OVER THE WESTERN AREAS. MANY OF THESE
MEMBERS ALSO HAVE THE STRONG LOW LEVEL JET EXCEEDING 50 KNOTS. THE
LOCALLY RUN CONFIDENCE TOOL...WHICH ALSO UTILIZES AN ENSEMBLE
APPROACH...HAS THE PROBABILITY OF SEVERE STORMS GENERALLY FROM 10
TO 15 PERCENT ACROSS THE WESTERN ZONES IN THE EVENING
HOURS...SLOWLY DECREASING THROUGHOUT THE NIGHT BUT STILL AROUND 10
PERCENT ALL THE WAY OVER TO PARTS OF THE BIG BEND. THIS IS
GENERALLY IN LINE WITH THE SPC SLIGHT RISK OUTLOOK.

&&

.AVIATION...
THROUGH 00Z THU...VFR CEILINGS WILL GRADUALLY LOWER THROUGH THE
FIRST PART OF THE NIGHT WITH MVFR CEILINGS ARRIVING FROM W TO E
AFTER MIDNIGHT. INCLUDED LOW LEVEL WIND SHEAR FOR ALL TERMINALS
FROM ABOUT 08-14Z AS SSE WINDS STRENGTHEN TO 40-50 KT FROM
1500-2000 FT. WINDS WILL VEER AND SURFACE GUSTS WILL FREQUENTLY
EXCEED 20 KT AFTER DAYBREAK. A SQUALL LINE OF THUNDERSTORMS IS
PROGGED TO RACE ACROSS THE REGION FROM NW TO SE DURING THE
AFTERNOON AND EVENING HOURS. FORECAST INDICATES 30-KT GUSTS IN
CONVECTION. HOWEVER...SEVERE STORMS ARE EXPECTED TO DEVELOP DURING
THIS EVENT AND IF THEY PASS OVER A TERMINAL...MUCH HIGHER GUSTS
IN EXCESS OF 50 KT WILL BE POSSIBLE.

&&

.MARINE...
A CHECK OF THE LOCAL BUOYS THIS EVENING REVEALS EAST-SOUTHEAST
WINDS APPROACHING 20 KNOTS AND SEAS AROUND 6 FEET OFFSHORE.
SOUTHEAST WINDS ARE EXPECTED TO BE AROUND 20 KNOTS FOR THE
REMAINDER OF THE NIGHT WITH SEAS 5 TO 7 FEET OFFSHORE AND 2 TO 4
FEET OVER APALACHEE BAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   59  75  57  69  37 /  10  70  70  10   0
PANAMA CITY   61  74  53  66  40 /  20  80  70   0   0
DOTHAN        58  72  48  63  37 /  30 100  60   0   0
ALBANY        56  74  52  63  35 /  20  80  70   0   0
VALDOSTA      55  77  56  65  36 /  10  60  70  20   0
CROSS CITY    55  79  62  70  38 /  10  40  70  30   0
APALACHICOLA  60  70  56  67  41 /  10  70  70  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM EST THURSDAY ALL ZONES

&&

UPDATE/MARINE...DVD
AVIATION...WOOL
Hazardous weather outlook, Mar 8, 7:48 PM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
848 PM EST TUE MAR 8 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-091200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
848 PM EST TUE MAR 8 2011 /748 PM CST TUE MAR 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
INCREASING CLOUDS ARE EXPECTED OVERNIGHT...BUT THE BULK OF THE
RAINFALL IS EXPECTED TO HOLD OFF UNTIL DURING THE DAY ON
WEDNESDAY. A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THURSDAY
MORNING WITH SOUTHEAST WINDS OVER THE MARINE AREA AROUND 20 KNOTS
AND SEAS EXPECTED TO BUILD TO 5 TO 7 FEET OFFSHORE. A MODERATE TO
HIGH RISK OF RIP CURRENTS IS EXPECTED TO CONTINUE ALONG THE
SOUTHEAST FACING BEACHES TONIGHT INTO WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON INTO WEDNESDAY NIGHT AS A STRONG COLD FRONT SWEEPS
ACROSS THE REGION FROM WEST TO EAST. WHILE DAMAGING STRAIGHT LINE
WIND IS THE MAIN THREAT...ISOLATED TORNADOES ARE ALSO POSSIBLE. THE
COLD FRONT WILL MOVE OVER OUR LOCAL AREA THROUGH THE WEDNESDAY
NIGHT AND EARLY THURSDAY MORNING PERIOD WITH DRIER/COOLER AIR
FOLLOWING ITS PASSAGE THURSDAY THROUGH SATURDAY. TEMPERATURES WILL
DIP INTO THE 30S THURSDAY AND FRIDAY NIGHTS...THEN STEADILY CLIMB
BACK TOWARD AVERAGE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT MAY BE NEEDED ON
WEDNESDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD/GIBBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
March 8, 11:15 PM CST
Where
Henry County, 0.69 mi N of Abbeville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.570, -85.250

Trees were blown down along Highway 10 east near Abbeville. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Coffee

When
March 9, 9:50 AM CST
Where
Coffee County, 1.9 mi ENE of Wilkinstown
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
31.610, -85.960

Some roof damage was reported along with trees blown in the community of Perdue. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Coffee

When
March 9, 9:59 AM CST
Where
Coffee County, 0.59 mi W of Bluff Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.570, -86.070

A few trees were blown down in northwest Coffee county. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Dale

When
March 9, 10:15 AM CST
Where
Dale County, 0.59 mi W of Ariton
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.600, -85.720

Roof damage was reported to a building. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Henry

When
March 9, 10:45 AM CST
Where
Henry County, 3.14 mi SW of Edwin
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
31.630, -85.410

A mobile home was flipped over and destroyed. The occupant received a minor cut to the hand. The damage was surveyed and consistent with straight line winds of 70 to 75 mph. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Henry

When
March 9, 11:10 AM CST
Where
Henry County, Shorterville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.570, -85.100

Trees were blown down along Highway 46. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Henry

When
March 9, 11:10 AM CST
Where
Henry County, 3.45 mi N of Wills Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.600, -85.170

Trees were blown down along Highway 115. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Henry

When
March 9, 11:15 AM CST
Where
Henry County, 0.69 mi N of Abbeville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.570, -85.250

Trees were blown down along Highway 10 east near Abbeville. The monetary damage figure provided is a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291547, 291545, 291543, 291546, 291551, 291549, 291550, 291548.